Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Bowel Issues

rams83cjrrams83cj Posts: 8
edited 06/11/2012 - 8:48 AM in Neck Pain: Cervical
Hello all......

Prior to surgery I had no bowel issues. Post surgery had MAJOR issues with all the drugs and stuff I was pumped with. And yes......stool softeners were recommended and used. (Was a mess for 5 days of no relief- on top of the excrutiating pain I was in.)

2 1/2 weeks post-op (3 level ACDF) and I haven't taken the narcotic for almost a week. I am having left sided numbness- which is also a post-op thing and will hopefully resolve itself over time.

I am wondering if the left sided numbness could be part of the problem with the bowel issues.

Anyone else experience this? Thanks in advance for your responses.



  • Where is your numbness? I wouldnt think the numbness would have anything to do with your bowels...but i'm not a DR. FWIW, I had a horrific time the first 7 days after surgery. I took the softners and it took a while before they even made a difference. Believe me I know how you must feel. Nothing like giving birth to a brick :(
  • Nothing like giving birth to a brick - too funny CGM, but then again not so much fun.

    Anesthesia completely stops intestinal activity. Then the pain medications added to that, well it definitely makes it harder for the bowels to function as before. Stool softeners and sometimes laxatives are needed to get things working again. I personally had to have a Fleet's enema after a few days, couldn't take the pain.

    Also, the antibiotics given change the normal flora in the intestines. I found eating more yogurt and fiber also helped me.


  • Yeah....that sounds about right, CGM. It was a full 5 days before I demanded an enema. The stool softeners were not cutting it.

    My numbness goes from right below my left breast all the way down to the tips of my toes on my left foot. It sucks and I hope these nerves don't take forever to "awaken" if they ever do "awaken".

    My surgery was 11/15/10 and was a 3 level ACDF C5-6, C6-7, C7-T1 with cadaver bone in a jar.

    Thanks CGM and Marianne
Sign In or Register to comment.